Tuesday, November 18, 2008

Post-Paxil, or On Feeling Like Oneself

Lately Sweet M has a new expression. When she's not feeling well, she says, "I'm not feeling like myself."

When the horse she likes best at her hippotherapy program tried to buck her off, as he'd done with several kids, she was completely calm as she reprimanded him with a sharp reproach, saying "Tank, don't do THAT. You scared me." Later she told me, nonchalantly, that it was okay, that "Tank wasn't feeling like himself."

In the middle of August we decided, in conversation with Sweet M's doctor, to shift her off of Paxil and onto a different selective-serotonin re-uptake inhibitor, Prozac.
I'd be lying to you if I said that I wasn't terrified about making the change. Sweet M had started on Paxil at the age of five when her anxiety, inflexibility, and subsequent tantrums were debilitating not only for her, but for all of us as a family.

The results of introducing Paxil when Sweet M was five-years-old were nearly immediate and dramatic: her obsessive-compulsive behaviors and rigidity stopped within two weeks, and her speech-language therapists were flabberghasted by the huge gains she made over the course of a Christmas holiday break. So despite my apprehension about putting a child so young on a medication with blackbox warnings, and despite our serious problems with this medication in its liquid form, I don't regret the decision. Paxil was, for our family, nothing short of miraculous. So I was very apprehensive about making the change to a new medication.

The trouble was that Sweet M was gaining weight. Paxil is notorious for causing everyone to pile on the pounds. So slowly and steadily, under the careful supervision of her psychiatrist, we began the shift to Prozac — an SSRI that is thought to be weight-neutral in kids. The transition period took nine weeks, reducing the Paxil 5 mg at a time and slowly introducing and upping the Prozac.

As the Paxil was reduced we saw a face of our sweet girl that we'd not seen in years — a fresh-faced exuberance and much, much more expressive language. It is hard to describe the change, but all I can say is that she was suddenly there — she was suddenly more emotionally available. The Paxil seemed to have shut her down, or shut her out, producing the disaffected affect that we were mistaking as part of her neurological or psychological profile. Her teachers reported that she was suddenly more present in class, participating in discussions and saying hello to others without being prompted.

All was well until the last week of the transition, when the last 5 mg of Paxil were eliminated while the Prozac was kept steady at 20 mg. Sweet M was suddenly not herself at all. Though, admittedly, it is hard to say what being herself would be given the presence of psychotropic meds in her life for six years, this next round of changes were disconcerting indeed. Suddenly, in that first week without any Paxil, she was inexplicably sad. She'd retreat to the bathroom saying "Can I be alone?" and turn on the shower, and I'd hear her in the shower sobbing and sobbing. When she came out I'd ask if she was okay, and she'd say, yes, I need to drink some milk and go to sleep.

I was hugely troubled by the this, even as she dropped five pounds in two weeks (with no other changes in eating or exercise). When I consulted with her doctor, he advised that we stay the course and give it two more weeks before potentially upping the Prozac.

We didn't have to up the Prozac again. The weeping stopped, and we now have a girl who is increasingly verbal and without obsessive-compulsive symptoms. The weight loss has leveled off, but the gains in better affect are apparent every day.

The morals of the story are, I suppose, 1) be willing to shift course (change the medication), 2) be willing to stay the course (wait that excruciating, tearful two weeks), 3) be sure you have the very best psycho-pharmacological advice you can find, and 4) be willing to let oneself, or one's child's self, be a multiple and ever-evolving terrain.

9 comments:

Suzanne said...

Thank you for writing this. My older son is my rage/depression concern. I see my young self in him. I know that if I had gone on meds sooner, much grief would've been avoided. I have mixed feelings RE medicating (half the reason it took ME so long). I'm so happy your Sweet M has adjusted. I also am glad to hear there's a liquid form of SSRI, just in case things get too bad for my guy. (though I just read the related post about the un-suspension)

Liz Ditz said...

1. On topic: the SSRIs do need very slow adjustment up and down -- a point lost on some physicians.

2. Off topic: Gently suggesst to those in charge that Tank needs to be checked for back pain, saddle fit, and are his teeth due for floating? All causes for horses to "not feel like themselves".

3. for Sweet M: Good for you! you are becoming a real rider! Real riders can deal with horses' occasional naughtiness and reprimand appropriately.

Maddy said...

Sound advice indeed. The transitions are torture for everyone especially as we can never tell if 'this one' is going to be a good fit for 'this one.'
Best wishes

MarkZ said...

is there a liquid form of prozac?

Anonymous said...

So great!!!

drama mama said...

I love that Sweet M says that she's "not feeling like herself" - such a nice way of putting it!

Glad that she is doing well.

Sagira said...

As an effective medicine, paxil would surely provide you immense relief if you are in the grip of panic disorder, depression or generalized anxiety disorder but it is altogether true that the usage of Paxil occasionally facilitates certain side-effects such as headache, low blood pressure, irregular heartbeat et al. These side-effects can yield serious results if not treated immediately hence take this medicine only on proper prescription.

Anonymous said...

Who knows where to download XRumer 5.0 Palladium?
Help, please. All recommend this program to effectively advertise on the Internet, this is the best program!

Anonymous said...

If you're ever concerned about any disorder or discomfort you're feeling you should always get one or two medical opinions from a doctor you know and trust and maybe one doctor that you don't. Also, read up on it. I knew little to nothing about autism until I came across the Books on Autism for Parents website and read those wonderful books, so look around and see if there are any good books relating specifically to your issue and try to see if you can find anything there too. Good luck with everything!